Pick a Topic:
Find info on a:
ClotCare complies with the HONcode standard for trustworthy health
ClotCare is a member organization of the Coalition to Prevent Deep Vein Thrombosis. Click here to learn more about the Coalition to Prevent Deep Vein Thrombosis and DVT Awareness Month, which is held each March.
Fondaparinux May Cause "Heparin"-Induced Thrombocytopenia
Dawn Kim, PharmD candidate
JoAnn Hinojosa, PharmD candidate
The University of Texas at Austin
Fondaparinux is considered by many to be a suitable alternative to the expensive direct thrombin inhibitors in the treatment of heparin-induced thrombocytopenia (HIT)3,7,10,13 Recent literature and case reports, however, have suggested that fondaparinux may induce HIT (or "FIT").
Heparin-induced thrombocytopenia is a prothrombotic condition that is caused by antibodies to platelet factor 4/heparin complexes (PF4).10 The reaction occurs when heparin binds to PF4, which is found in platelets. In HIT patients, this complex causes the formation of antibodies (mainly IgG) that later bind to these complexes. The binding causes platelet activation, aggregation, and release of prothrombotic microparticles. Circulating PF4 cytokines also bind to heparin-like molecules on endothelial cells and cause endothelial cell damage which further promotes thrombosis.5 This reaction occurs more commonly in heparin-treated patients, but it is also reported to a lesser extent in patients receiving low molecular weight (LMW) heparins.7,10
Fondaparinux is a much smaller molecule than unfractionated heparin or LMW heparins, and it has a lower affinity for binding to PF4. Through the use of photon correlation spectroscopy, fondaparinux was found to form PF4 complexes half the size of heparin and PF4 complexes. This shows that fondaparinux/PF4 complexes can induce the formation of antibodies to the PF4/heparin complexes, and this formation may have downstream effects leading to thrombocytopenia and clotting. However, it is argued that the fondaparinux/PF4 complex is less likely to occur since fondaparinux is dosed at lower concentrations, which are not optimal for the formation of PF4 complexes.2
The concept that fondaparinux does not cause HIT has recently been challenged by three case reports.
Warkentin and colleagues reported a 48-year-old woman who underwent bilateral knee replacement without apparent prior exposure to heparin. Fondaparinux prophylaxis at 2.5mg daily was initiated on day 1 following surgery. On day 7, the patient complained of abdominal and flank pain. Tests revealed that she developed bilateral adrenal infarction and her platelet count was 39,000 mm3. In addition, ultrasonography revealed asymptomatic deep-vein thrombosis and her platelet serotonin-release assay was strongly positive for HIT antibodies. Investigators concluded that these data suggest fondaparinux, on rare occasions, can cause a disorder resembling HIT.12 In a response, Elalamy and Tribout question this conclusion for several reasons. Their arguments include aspects such as the non-pathogenic nature of fondaparinux, the possible presence of other non-HIT platelet activating antibodies, possible diagnosis of antiphospholipid syndrome, the lack of information regarding the quality and technique relating to the tests used in diagnosing HIT.1
Warkentin and colleagues presented a second example of HIT associated with fondaparinux treatment. In this case, a patient received a single preoperative 5000 unit subcutaneous dose of unfractionated heparin. Thrombocytopenia was documented 5 days after surgery and while on a prophylactic dose of fondaparinux. Warkentin suggested that some HIT antibodies may cross react with fondaparinux and lead to clinical consequences including thrombocytopenia. As a result, they concluded that fondaparinux might induce HIT by either triggering strong PF4-reactive antibodies that will cause thrombocytopenia with or without any polysaccharide anticoagulant subsequently being present or by enhancing the ability of HIT antibodies to bind to PF4 in a fondaparinux dependent manner.11
Rota and colleagues reported a case of possible fondaparinux-induced HIT involving a 71-year-old female patient admitted for a meningo-encephalitis infection who was treated with nadroparin (a LMW heparin) 0.3 mg once daily. The patient's platelet count began to decrease after 1 week of nadroparin and ultrasonography revealed the presence of a proximal left leg DVT. This patient was found to have no history of familial or acquired thrombophilic conditions. Three years later the same patient underwent a total right hip replacement and was given fondaparinux 2.5mg once daily. The platelet count fell from 191,000/mm3 at admission to 50,000/mm3 on day 11 post operatively. The ELISA test was positive for PF4/heparin antibodies but a confirmatory serotonin-release assay was not performed. Venous/arterial ultrasonography and echocardiography were negative for DVT and PE. Despite the absence of a functional test (platelet serotonin-release assay) to confirm the results of the ELISA test, investigators concluded that the recurrence of HIT was induced by fondaparinux.8
An editorial response by Marc Schindewolf and Edelgard Lindhoff-Last, encouraged further investigations before any conclusions are made on the use of fondaparinux in patients with previous HIT. They argued that this case lacked the necessary conformational functional assay for HIT, the information about the type of antibodies detected, whether other underlying conditions were ruled out, and whether attempts were made to obtain blood samples before fondaparinux exposure.9 Lastly, the authors point out that danaparoid, a mixture of LMW glycosaminoglycans containing dermatan sulfate, heparin sulfate, and chondroitin sulfate, has been shown to induce formation of cross-reacting PF4/heparin antibodies in some patients.4,6 According to the authors, this is significant since the patient received dermatan sulfate for two days prior to administration of lepirudin.9 Hence, the authors suggest studies evaluating the efficacy and safety of fondaparinux for patients with a history of HIT is necessary.
In conclusion, fondaparinux-associated HIT is still a controversial topic. Even though case studies suggest that fondaparinux is associated with HIT, many clinicians are still questioning the validity of these cases since they consider them to have inconclusive data. However, these cases seem to raise suspicion of fondaparinux-associated HIT; and therefore, many clinicians may be avoiding the use of fondaparinux in HIT patients.
Currently, fondaparinux is FDA approved for deep vein thrombosis (DVT) prophylaxis after hip/knee surgery, DVT treatment, and treatment of pulmonary embolism.
- Elalamy I, Tribout B. Can heparin-induced thrombocytopenia be associated with fondaparinux use? A rebuttal. J Thromb Haemost 2008; 1242-3.
- Greinacher A, Alban S, Omer-Adam MA, et al. Heparin-induced thrombocytopenia: a stoichiometry-based model to explain the differing immunogenicities of unfractionated heparin, low-molecular-weight heparin, and fondaparinux in different clinical settings. Thromb Res. 2008;122(2):211-20.
- Lobo B, Finch C, Howard A, et al. Fondaparinux for the treatment of patients with acute heparin-induced thrombocytopenia. Thrombo Haemost. 2008;99(1); 208-214.
- Magnami HN, Gallus A. Heparin-induced thrombocytopenia (HIT). A report of 1,478 clinical outcomes of patients treated with danaparoid (Orgaran) from 1982 to mid-2004. Thromb Haemost 2006; 95: 967-981.
- Phillips KW, Dobesh PP, Haines, ST. Considerations in using anticoagulant therapy in special patient populations. Am J Health-Syst Pharm. 2008;65(7 suppl);S13-S21.
- Rauova L, Zhai L, Kowalska MA, Arepally GM, Cines DB, Ponez M. Role of platelet surface PF4 antigenic complexes in heparin-induced thrombocytopenia pathogenesis: diagnostic and therapeutic implications. Blood 2006; 107: 2346-53.
- Rice L, Attisha WK, Drexler A, et al. Delayed-onset heparin-induced thrombocytopenia. Ann Intern Med. 2002;136;210-215.
- Rota E, Bazzan M, Fantino G. Fondaparinux-related thrombocytopenia in a previous low-molecular-weight heparin (LMWH)-induced heparin-induced thrombocytopenia (HIT). Thromb Haemost. 2008;99;779-781.
- Schindewolf M, Lindhoff-Last E. Fondaparinux-related thrombocytopenia in a patient with former HIT. Response to Rota et al. (Thromb Haemost 2008;99;779-781). Thromb Haemost. 2008;100;168-169.
- Warkentin TE. Review. Heparin-induced thrombocytopenia: pathogenesis and management. British J Hematology. 2003;121;535-555.
- Warkentin TE, Lim W. Can heparin-induced thrombocytopenia be associated with fondaparinux use? Reply to a rebuttal. J Thromb Haemost 2008; 1243-6.
- Warkentin TE, Maurer BT, Aster RH. Heparin-induced thrombocytopenia associated with fondaparinux. N Eng J Med 2007;356;2653-2655.
- Wester JPJ, Leyte A, Oudemans-van Straaten, et al. Low-dose fondaparinux in suspected heparin-induced thrombocytopenia in the critically ill. Neth J Med. 2007;65;101-107.
ClotCare is a 501(c)(3) non-profit organization generously supported by your tax-deductible donations and grants from our industry supporters.
Click here to view full list of new postings